The Rise & Fall of Weight Gain On Prednisone
Ten weeks ago I was put on prednisone to treat a relapse of nephrotic syndrome. Ten weeks ago I weighed about 145 pounds (I’m 5′ 2″) and was lamenting (whining?) about how hard it was to lose those last five lousy pounds.
How I long for those days!!! Since being on the prednisone I have gained close to twenty pounds. That’s up two dress sizes in two months. I am not here to bitch and moan, although it kind of looks like I am. I would not insult you like that! Many, many people have much worse health problems than I do and more difficult weight issues than I do. It’s not the degree that’s important. It’s that we all have more in common in our pain and discomfort than not.
On another day I will write about how we reflect on our own story in comparison with other’s, the good and the bad about it, when doing so uplifts us and when it only makes us feel worse. But that’s not for today.
Today is for anyone out there who not only struggles with weight, but struggles with weight on medication that tries its hardest to make you pack the pounds.
Because how we look does make a difference in our self-esteem. As much as I sincerely love and try to practice the “I love the inner me” message, I also like how I looked and felt in a size 8 pencil skirt.
On another day I will write about acceptance. Meaning, there’s been a shitload of ‘nothing I can about it so I better learn live with it in serenity ’cause getting mad just makes it all worse.’ But that’s not for today, either.
Today is meant to inspire us to do what we can to stay in control when the weight-gain undertow is pulling us out to sea.
As much as we hate prednisone, we are grateful for it. We take prednisone for the treatment of inflammation, asthma, arthritis of all kinds, inflammatory bowel disease, sarcoidodis, lupus, kidney disease, skin problems, allergies and more. Without it we would be dealing with a heck of a lot more discomfort than extra poundage.
But the extra pounds are no joke. They are a pain in the self-esteem and when the weight sky rockets, as it can, adding up to 50-60 pounds overweight and more, well, then the weight itself can cause health problems. Talk about vicious circles!
Why does this have to happen?
Prednisone creates the perfect storm of weight gain. It comes at you from four fronts: 1. It slows your metabolism and changes how you process glucose. Avoid sugar. Boo! 2. Fluid retention happens. Avoid salt. Boo! 3. Fatty tissue is redistributed to where, I swear to God, it makes you feel as bad as possible: face (moonface), upper back (buffalo hump) and abdomen. Charming! 4. Makes you hungry all the time for anything in your path. Nothing edible is safe in the sites of a prednisone packing mama!
What can we do about the weight gain? Here is my plan. So far it’s worked for me. In my heart I know I could have gained a hell of a lot more at this point. I’ve been working hard to just keep the madness down to the occasional Oreo orgy.
1. Start with patient maintenance. This is a most important thing. If your on a high dose of prednisone don’t stress yourself out trying to lose weight. You are taking the stuff because you are sick so pay attention to that. See your doctor, follow directions, take the damn tests, blah, blah, blah… and when you can, pamper yourself. Let others pamper you too.
The best you can do when you are in the higher doses is to keep a food journal just to maintain and keep the habit. Just by writing down what goes into your mouth you subconsciously reduce the amount you eat, even a little. Besides, you will need this habit later so may as well start now if you’ve never done it before. Be honest, which can be hard when what you ate in one day could feed a whole colony of hungry hungry hippos.
2. Choose your food thoughtfully. Avoid salt and simple carbs. Embrace fruits and vegetables. Not only are these foods lower calorie tummy fillers, they are packed with antioxidants, nature’s own anti-inflammatory. When my appetite was at its most wicked worst I binged on stuff like French fries, sure, but there were also occasions when I binged on fruit. Weird but true.
3. Exercise. If you can, if your illness allows it, try to move every day. Twenty minutes to half an hour of some kind of exercise will keep your metabolism revved up and keep your muscles from going to mush. I find mixing up activities, from walking, riding my stationary bike, yoga, weight training keeps me from getting bored. And I’m lucky; my body likes it. You may need to talk with your doctor about this. You may need a physical therapist to recommend a routine. Don’t let this hurdle stop you, though, please. Also don’t do aerobic exercise in the evening. You need your rest.
4. Plan meals, plan snacks, plan mini-meals, whatever your style is – Plan It! The more you plan ahead, and shop accordingly, the less apt you are to succumb to gotcha! eating. Do not have a bag of sea-salted, kettle-fried chips in the cupboard! I do not care how many teenagers are in the house insisting they need this basic food group.
5. Count calories Phase 2. As the dosage is tapered down you will begin to feel more in control of your appetite. Start lowering your calorie budget a little at a time. The app on my iPhone called Lose It! lets me adjust my calorie budget so that I don’t stress myself out restricting my calories beyond what I can realistically manage. My Fitness Pal and Sparks People have similar programs.
The good news is that at the lower doses the insanity of the worst side effects ease their grip. The thing I find the most challenging is to believe that this is temporary. The weight-loss I fought so hard for over the last two years is my permanent, natural place to be. It may take several months, it might be years, but I can’t wait to be whining about those extra five pounds again.
What about you? Have you been dealing with the side effects of prednisone? Have you had any success managing your weight on it? Perhaps you have a completely different perspective. Please share your thoughts.